Virginia, 2013Damaging Winds in Virginia, June 24, 2013
June 24, 2013 · NWS LWX · 10 events in 4 counties and zones
An upper level low was located over the region. Hot and humid conditions were at the surface with cold air aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $8,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was located over the region. Hot and humid conditions were at the surface with cold air aloft. Terrain circulations led to thunderstorm development in a conducive environment across the Mid Atlantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 8:49 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 24, 8:49 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 AM EDT MON JUN 24 2013
.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST WILL BRING HOT AND HUMID WEATHER
TO THE MID ATLANTIC STATES DURING THE WORK WEEK. A COLD FRONT IS
EXPECTED TO APPROACH THE REGION LATE IN THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER-LEVEL LOW PRESSURE WILL PASS BY TO OUR NORTH WHILE A SURFACE
TROUGH REMAINS OVER THE REGION THROUGH THIS AFTERNOON. BERMUDA
HIGH WILL CONTINUE TO DEVELOP OVER THE ATLANTIC AND A SOUTHWEST
FLOW AROUND THIS SYSTEM WILL USHER IN HOT AND HUMID CONDITIONS.
MAX TEMPS WILL RANGE FROM NEAR 80 IN THE MOUNTAINS TO THE LOWER
AND MIDDLE 90S ACROSS MOST OTHER LOCATIONS.
THE HOT AND HUMID CONDITIONS ALONG WITH COLDER AIR ALOFT
ASSOCIATED WITH THE UPPER-LEVEL LOW WILL CAUSE MODERATE AMOUNTS OF
INSTABILITY TO DEVELOP. NAM/GFS BUFKIT INDICATE AROUND 1000-1500
J/KG OF MLCAPE THIS AFTERNOON. THE SURFACE TROUGH...TERRAIN
CIRCULATION AND THE BAY BREEZE WILL ACT AS LIFTING MECHANISMS TO
BREAK THE CAP FOR CONVECTION THIS AFTERNOON. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE SEVERE THREAT
REMAINS LOW AT THIS TIME DUE TO LIMITED SHEAR PROFILES...BUT THERE
IS A LITTLE UNCERTAINTY. DEWPOINTS ARE CURRENTLY IN THE 70S LATE
THIS MORNING EAST OF THE SURFACE TROUGH. DEWPOINTS ARE EXPECTED TO
MIX DOWN INTO THE 60S ACROSS MOST AREAS...BUT SHOULD DEWPOINTS
HOLD IN THE LOWER 70S THEN INSTABILITY WILL BE MUCH
HIGHER...CAUSING A THREAT FOR LOCALLY DAMAGING WIND GUSTS AND
LARGE HAIL. WILL CONTINUE TO MONITOR THROUGHOUT THE AFTERNOON.
HAVE ADDED AN ISOLATED SEVERE THREAT TO THE HAZARDOUS WEATHER
OUTLOOK.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
ONGOING CONVECTIVE STORM ACTIVITY WANES THROUGH THE
EVENING HOURS. SOME MORE PATCHY FOG...OTW WARM AND MOIST WITH MIN
TEMPS MID 60S W OF THE BLUE RIDGE...UPR 60S TO LOW 70S EAST.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE MAIN FOCUS OF THE 1ST FEW DAYS OF THE XTND WL BE THE TEMPS.
IT'D BE NICE IF I COULD IMBED GRAPHICS IN THE DSCN...BUT AS THAT
NOT PSBL I RECOMMEND PEOPLE GO TO OUR WEB PAGE AND LOOK AT THE
CLIMATE PLOTS. SO FAR THIS JUNE THE MAX/MINS HV BEEN QUITE CLOSE
TO WHAT A "NRML" JUNE SHOULD BE. IF YOU LOOK AT THE MAX/MINS AT DC FOR
JUNE FOR THE PAST 4 YRS:
HIGH LOW AVG
2013 (SO FAR) 83.0 67.5 75.2
2012 85.9 66.6 76.3
2011 87.9 69.6 78.8
2010 89.8 71.3 80.6
2010 WAS THE WARMEST JUNE ON RECORD FOR DC FOR AVG TEMP...2011 THE
4TH WARMEST. RIGHT NOW 2013 WOULD QUALIFY AS AN "AVG" JUNE (75.2
DEGS - EXACTLY CLIMO AVG) BUT THAT NUMBER IS SURE TO RISE OVR THE
NEXT SVRL DAYS. BERMUDA HIGH WL DRAW WARM/HUMID AIR INTO THE RGN.
GFS IS GOING VERY WARM...PROGGING HIGH TEMPS INTO THE M90S ON
TUE/WED. WL KEEP HIGH E OF THE MTNS IN L90 TUE-THU...W/ XCPTN OF
M90S IN THE CITIES....80S IN THE MTNS. CITIES/ALONG BAY WL ONLY
DROP INTO THE 70S FOR LOWS...60S W OF I-95.
HEAT INDEX VALUES TOP OUT ARND 100 IN THE CITIES IN THE
AFTN...WHICH RMNS BLO HEAT ADVSRY VALUES.
TSTMS DVLPG OVR MTNS PSBL EACH AFTN/EVE. MET GIVING SOME LKLY POPS
TUE...WHICH SEEMS OVRDONE.
AT THE MOMENT THIS DOES NOT LOOK TO BE A LONG LIVED HEAT EVENT.
THE UPPER LVL RDG IS XPCTD TO INTENSIFY OVR THE SWRN U.S. LATE IN
THE WK...FORCING A TROF INTO THE EASTERN PART OF THE COUNTRY. THE
CONCERN LATE IN THE WK WL THEN BECOME THE PSBLTY OF SVR TSTMS...
ESPECIALLY FRI. THE ATMOSPHERE WL HV SVRL DAYS TO GAIN PTNL
ENERGY...AND W/ A BNDRY APRCHG...WE'LL HV TO WAIT AND SEE BUT HV
ADDED SVR THREAT FRI TO THE HWO.
TROF RMNG OVR THE ERN U.S. THRU THE WKND. HIGH TEMPS IN MID ATLC
IN THE 80S.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS AND HAIL.
IN THE XTND...FOG PSBL AT THE TAF SITES W OF I-95 DURG THE 08-11Z
PD. ISOLD TSTMS ALSO PSBL DURG THE 20-02Z PD. ON FRI A BETTER CHC
FOR ORGANIZED CNVCTN WL OCCUR ON THE E CST AS A COLD FRONT APRCHS
THE AREA.
&&
.MARINE...
SW FLOW 10 TO 15 KT THROUGH TONIGHT. LATE AFTERNOON/EVENING
THUNDERSTORMS POSSIBLE OVER THE WATERS.
IN THE XTND WINDS XPCTD TO STAY BLO SCA VALUES THRU MIDWEEK. BEST
CHC FOR TSTMS WL BE FRI.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...LASORSA
PREVIOUS DISCUSSION...BAJ/WOODY!Hazardous weather outlook, Jun 24, 8:49 AM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
949 AM EDT MON JUN 24 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
949 AM EDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY MAY BE REQUIRED LATE IN THE WEEK FOR SOME
OF THE WATERS.
THURSDAY AND FRIDAY AN APPROACHING COLD FRONT WILL BRING A CHANCE
OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-251000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
949 AM EDT MON JUN 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. A COUPLE THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THURSDAY AND FRIDAY AN APPROACHING COLD FRONT WILL BRING A CHANCE
OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 24, 9:40 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM TSTM WND DMG 4 SW FRANKLIN 38.60N 79.37W
06/23/2013 PENDLETON WV 911 CALL CENTER
SMALL TREE ACROSS ONE LANE OF PETERSBURG PIKE ABOUT 3
TO 4 MILES SOUTH OF FRANKLIN
&&
EVENT NUMBER LWX1300479
KLWLocal storm report, Jun 24, 10:07 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 AM EDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL FRANKLIN 38.65N 79.33W
06/23/2013 E0.75 INCH PENDLETON WV TRAINED SPOTTER
DIME SIZE HAIL
&&
EVENT NUMBER LWX1300480
KLWLocal storm report, Jun 24, 12:10 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL 1 ENE SPRING GAP 39.57N 78.70W
06/24/2013 E1.25 INCH ALLEGANY MD TRAINED SPOTTER
HALF DOLLAR SIZE HAIL
&&
EVENT NUMBER LWX1300481
KLWThunderstorm Wind, Rockingham
- When
- June 24, 12:17 PM EST
- Where
- Rockingham County, 1.65 mi SSE of Bergton
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.748, -78.917
There were three trees down south of intersection of Bergton Road and Brocks Gap Road.
Thunderstorm Wind, Augusta
- When
- June 24, 12:36 PM EST
- Where
- Augusta County, 1.69 mi SSW of Mossy Creek
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.346, -79.037
There was a tree down at the intersection of Kyles Mill Road and Scenic Highway Road.
Thunderstorm Wind, Loudoun
- When
- June 24, 2:30 PM EST
- Where
- Loudoun County, 1.81 mi NNE of Woodburn
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- County Official
- Coordinates
- 39.104, -77.605
There were multiple trees down on Woodburn Road between Stagecoach Lane and Sydnor Hill Court.
Thunderstorm Wind, Loudoun
- When
- June 24, 2:32 PM EST
- Where
- Loudoun County, 1.08 mi S of Clarkes Gap
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 39.114, -77.598
There were 10-15 large trees 18-24 inches in diameter uprooted and large limbs down blocking W and OD trail at mile marker 37.
Thunderstorm Wind, Loudoun
- When
- June 24, 2:34 PM EST
- Where
- Loudoun County, 1.54 mi WSW of Leesburg
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.109, -77.575
Thunderstorm Wind, Loudoun
- When
- June 24, 2:36 PM EST
- Where
- Loudoun County, 0.54 mi E of Leesburg
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 39.120, -77.540
There was a tree down on Leesburg bypass blocking the lane.
Thunderstorm Wind, Loudoun
- When
- June 24, 2:59 PM EST
- Where
- Loudoun County, 0.86 mi ENE of Leesburg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.123, -77.534
Thunderstorm Wind, Loudoun
- When
- June 24, 3:00 PM EST
- Where
- Loudoun County, 1.11 mi SSW of Leesburg
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.105, -77.556
There were numerous tree limbs down from SW to NE Leesburg most a half inch to an inch in diameter. A few good sized limbs 3 to 5 inches in diameter. Some power lines were down and no structural damage.
Thunderstorm Wind, Prince William
- When
- June 24, 3:18 PM EST
- Where
- Prince William County, 0.85 mi NNW of (Nyg)mcas Quantico
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.512, -77.303
Thunderstorm Wind, Loudoun
- When
- June 24, 4:00 PM EST
- Where
- Loudoun County, 0.8 mi SE of Purcellville
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 39.142, -77.709
There were small trees snapped near the corner of Sycolin and Battlefield. A construction sign was snapped near the ground. There were also four tree limbs down on highway 7 just S-SW of the high school.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Iowa, June 24, 20131 death · $500,000 · EF1 · 21 events
- Hail and Damaging Wind in New Hampshire, June 24, 201330 injured · 1 in hail · 7 events
- Flash Flooding and Hail in Illinois, June 24, 2013$42 million · 52 kt wind · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2013$3.9 million · 65 kt wind · 56 events
- Tornado and Damaging Winds in Illinois, June 24, 2013$1.3 million · EF0 · 46 events
- Hail and Damaging Winds in Pennsylvania, June 24, 20131 injured · $285,000 · 1 in hail · 15 events
- Hail and Lightning Strike in Florida, June 24 to 25, 2013$600,000 · 0.88 in hail · 2 events
- Tornadoes and Hail in Illinois, June 24, 2013$70,000 · EF1 · 21 events
- Flash Flooding and Hail in New York, June 24, 2013$107,000 · 1.75 in hail · 36 events
- Flash Flood in Kentucky, June 24, 2013$500,000 · 1 event
- Flood and Hail in Massachusetts, June 24, 2013$116,000 · 1 in hail · 17 events
- Flash Flooding and Flooding in Iowa, June 24 to 30, 2013$119,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462193, 462167, 462169, 462171, 462173, 462174, 462183, 462205, 462191, 462575.